Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 12, 2020, 2:16 AM CDT for Pecos County, Terrell County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2020, 2:16 AM CDT (07:16 UTC)
- Expired
- Apr 12, 2020, 3:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 140 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 3489 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
494
WUUS54 KMAF 120716
SVRMAF
TXC371-443-120800-
/O.NEW.KMAF.SV.W.0039.200412T0716Z-200412T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
216 AM CDT Sun Apr 12 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
East central Pecos County in southwestern Texas...
Northeastern Terrell County in southwestern Texas...
* Until 300 AM CDT.
* At 216 AM CDT, severe thunderstorms were located along a line
extending from 19 miles southeast of Rankin to 15 miles southwest
of Sheffield, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sheffield, Iraan and Iraan Municipal Airport.
This includes Interstate 10 between mile markers 310 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3052 10168 3047 10169 3048 10221 3078 10208
3099 10206 3099 10199 3093 10192 3092 10188
3089 10189 3086 10185 3080 10183 3076 10184
3074 10181 3070 10181 3065 10177 3065 10170
3062 10165 3059 10166 3055 10165
TIME...MOT...LOC 0716Z 264DEG 30KT 3098 10180 3054 10202
HAIL...1.00IN
WIND...60MPH
$$
292 follow-up statements
868
WWUS54 KMAF 120735
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
235 AM CDT Sun Apr 12 2020
TXC371-443-120800-
/O.CON.KMAF.SV.W.0039.000000T0000Z-200412T0800Z/
Pecos TX-Terrell TX-
235 AM CDT Sun Apr 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR EAST CENTRAL PECOS AND NORTHEASTERN TERRELL COUNTIES...
At 234 AM CDT, severe thunderstorms were located along a line
extending from 16 miles southwest of Reagan County Airport to 9 miles
south of Sheffield, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sheffield.
This includes Interstate 10 between mile markers 321 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3052 10168 3047 10169 3048 10206 3077 10192
3088 10188 3086 10185 3080 10183 3076 10184
3074 10181 3070 10181 3065 10177 3065 10170
3062 10165 3059 10166 3055 10165
TIME...MOT...LOC 0734Z 264DEG 30KT 3100 10163 3056 10185
HAIL...1.00IN
WIND...60MPH
$$
29596
WWUS54 KMAF 120753
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
253 AM CDT Sun Apr 12 2020
TXC371-443-120803-
/O.EXP.KMAF.SV.W.0039.000000T0000Z-200412T0800Z/
Pecos TX-Terrell TX-
253 AM CDT Sun Apr 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PECOS AND
NORTHEASTERN TERRELL COUNTIES WILL EXPIRE AT 300 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3052 10168 3047 10169 3048 10206 3077 10192
3088 10188 3086 10185 3080 10183 3076 10184
3074 10181 3070 10181 3065 10177 3065 10170
3062 10165 3059 10166 3055 10165
TIME...MOT...LOC 0753Z 264DEG 30KT 3102 10145 3058 10167
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 12:07 AM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 12, 12:07 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1207 AM CDT Sun Apr 12 2020
.DISCUSSION...
Please see the 06z aviation discussion below.
&&
.AVIATION...
All terminals are currently VFR for the moment, but watching TSRA
development over KMAF on the edge of the dryline. Storms will
press east quickly between 06-08z, allowing for the the tempo
being shortened at KMAF from previous. Once TSRA clears east, all
sites will be VFR heading through the period. Winds will increase
west to east by morning with winds >25kts expected at all
terminals by 16-18z. Winds will decrease toward sunset, but eyes
turn of a cold front pressing south after 00z Monday. Expect FROPA
at KHOB/KMAF at end of forecast time frame with increased winds
out of NE following passage.
&&
.PREV DISCUSSION... /issued 901 PM CDT Sat Apr 11 2020/
UPDATE...
Tornado watch #100 has been cancelled.
DISCUSSION...
We have opted to cancel the Tornado Watch early due the lack of
development. However, there is still the potential for storms,
some severe, to develop after midnight. Currently the dryline is
in the far ern and srn CWFA, but is expected to retreat to near a
Gail...Odessa...Ft Stockton line by 06Z/Sun and with a 110kt 3h
jet overhead storms are favored to redevelop along/near dryline in
conjunction with the intensification of a 40kt low-level jet.
Forecast has been updated to reflect severe potential mainly
after midnight.
&&
PREV DISCUSSION... /issued 352 PM CDT Sat Apr 11 2020/
DISCUSSION...
An upper level trough/low is centered over southern Arizona with
southwest flow over West Texas and southeast New Mexico. A dryline
is expected to develop across the area then push east to the
eastern Permian Basin and Lower Trans Pecos later this afternoon
and this evening. The NAM12 is showing CAPE values of over 2,000
J/kg across the far eastern areas of the CWA this afternoon and 0
to 6 km bulk shear values of near 50 kts across the whole area and
mid-level lapse rates of over 7 degrees C/km. Current analysis
shows CAPE values of 3000+ J/kg across portions of the Permian
Basin and Western Low Rolling Plains. Upper lift will also be
enhanced across portions of the area late this afternoon into this
evening. These conditions will allow for a chance of severe
thunderstorms this afternoon and evening, mainly across the
Permian Basin and Lower Trans Pecos. A Tornado Watch is in effect
across the eastern Permian Basin and Western Low Rolling Plains
until 10 pm this evening. Temperatures today are expected to be
slightly warmer than yesterday with highs mostly in the 80s.
The upper trough moves over the region tonight into Sunday. This
upper trough will be connected to a broader upper trough which
will move over the Upper Midwest on Sunday. Strong winds at the
base of the trough moving over the CWA will result in very windy
conditions tonight through Sunday. A High Wind Warning is in
effect for the Guadalupe Mountains beginning this afternoon and
continuing into Sunday night. Possible high wind or wind advisory
conditions will be present further east on Sunday. These westerly
winds will be associated with a Pacific front which will result in
slightly cooler temperatures for Sunday. An even stronger cold
front associated with the upper trough over the Northern Plains
will move into the area Sunday night. This will result in quite a
significant temperature drop with temperatures in the 30s expected
across the Permian Basin and parts of southeast New Mexico Monday
morning. A Freeze Watch is in effect for north and central parts
of Lea County as well as Gaines and Dawson Counties. High
temperatures for Monday may only warm up into the 50s for northern
sections of the area. Cold temperatures are again expected Tuesday
morning with lows mostly in the 30s and 40s. Temperatures on
Tuesday may not be that much different than those on Monday with
the colder airmass remaining near the area. Southerly surface
winds will return to the area on Wednesday resulting in
temperatures warming into mostly the 60s and 70s. Temperatures
will generally be warming up into the extended forecast with highs
mostly in the 70s and 80s and not much in the way of precipitation
expected.
FIRE WEATHER...
A dryline is pushing east across the area today with gusty west
wind in its wake. A High Wind Warning in effect for the
Guadalupe Mountains with a High Wind Watch for the surrounding
plains. Minimum RH below 10 percent will be possible west of the
dryline. A RFD remains in effect today for near critical fire
weather conditions for Southeast New Mexico southward across the
mountains to the Presidio Valley. The dryline will retreat west
tonight with good recovery for most of the region. Near critical
fire weather conditions are possible Sunday across the Big Bend. A
strong cold front will blow into the area late Sunday with much
colder temperatures... higher RH... and a gusty NE wind.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 83 52 77 36 / 40 30 0 10
Carlsbad 82 50 78 41 / 0 0 0 20
Dryden 92 57 84 48 / 10 20 0 0
Fort Stockton 85 53 77 43 / 10 10 0 0
Guadalupe Pass 70 42 66 40 / 0 0 0 10
Hobbs 81 48 74 33 / 20 0 0 20
Marfa 77 41 71 40 / 0 0 0 0
Midland Intl Airport 83 52 78 37 / 30 20 0 10
Odessa 81 52 78 38 / 30 20 0 10
Wink 85 51 80 40 / 20 0 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from 6 AM MDT Sunday through Sunday evening for
Eddy County Plains.
Freeze Watch from late Sunday night through Monday morning for
Central Lea County-Northern Lea County.
High Wind Warning until 11 PM MDT Sunday for Guadalupe Mountains
of Eddy County.
TX...High Wind Watch from 7 AM CDT Sunday through Sunday evening for
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Reeves County Plains-Van Horn and Highway 54
Corridor.
Freeze Watch from late Sunday night through Monday morning for
Dawson-Gaines.
High Wind Warning until 11 PM MDT Sunday for Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
87/44Hazardous weather outlook, Apr 11, 8:48 PM CDT, 5 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 848 PM CDT Sat Apr 11 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-130200- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 848 PM CDT Sat Apr 11 2020 /748 PM MDT Sat Apr 11 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Tonight Strong to severe thunderstorms will be possible overnight, especially across the Permian Basin and Lower Trans Pecos. Large hail and damaging winds are the primary concerns. A High Wind Warning is in effect for the Guadalupe and Delaware Mountains through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A High Wind Warning continues for the Guadalupe and Delaware Mountains through Sunday evening. A High Wind Watch is in effect for the Eddy county plains of New Mexico, Culberson, Reeves, Davis Mountains and the adjacent foothills Sunday. A Freeze Watch is in effect for portions of Lea County and the Northern Permian Basin for Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the Permian Basin and Lower Trans Pecos overnight. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Apr 11, 8:58 PM CDT, 5 hours 18 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 858 PM CDT Sat Apr 11 2020 TXZ070-120230- Reagan TX- 858 PM CDT Sat Apr 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REAGAN COUNTY UNTIL 930 PM CDT... At 858 PM CDT, Doppler radar was tracking a strong thunderstorm 22 miles north of Big Lake, moving northeast at 45 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Reagan County. LAT...LON 3138 10134 3153 10145 3164 10127 3142 10127 TIME...MOT...LOC 0158Z 237DEG 39KT 3150 10133 84
Local storm report, Apr 12, 12:50 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1250 AM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 AM HAIL GREENWOOD 32.03N 101.90W
04/12/2020 E1.00 INCH MIDLAND TX TRAINED SPOTTER
&&
SCOTT.KLEEBAUERLocal storm report, Apr 12, 1:02 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
102 AM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 AM HAIL 2 SE MIDLAND 31.98N 102.06W
04/12/2020 E1.00 INCH Midland TX SOCIAL MEDIA
&&
SCOTT.KLEEBAUERLocal storm report, Apr 12, 1:55 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
155 AM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM HAIL BIG SPRING 32.25N 101.48W
04/12/2020 E1.75 INCH HOWARD TX TRAINED SPOTTER
QUARTER SIZED HAIL WITH SOME GOLF BALL SIZED HAIL AT
TIMES
&&
SCOTT.KLEEBAUERLocal storm report, Apr 12, 2:01 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
201 AM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL CRANE 31.39N 102.35W
04/12/2020 M1.00 INCH CRANE TX SOCIAL MEDIA
&&
SCOTT.KLEEBAUERLocal storm report, Apr 12, 2:07 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
207 AM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM HAIL 1 N GARDEN CITY 31.88N 101.48W
04/12/2020 M1.75 INCH Glasscock TX SOCIAL MEDIA
&&
SCOTT.KLEEBAUERThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 8:58 PM CDT | Special Weather Statement | MAF | Reagan | 32 min |
| Apr 12, 12:21 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Glasscock, Midland, Upton | 54 min |
| Apr 12, 12:54 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 29 min |
| Apr 12, 12:57 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Glasscock, Howard, Martin, Midland, Scurry | 38 min |
| Apr 12, 1:13 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Glasscock, Midland, Reagan, Upton | 62 min |
| Apr 12, 1:22 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Reagan, Terrell, Upton | 53 min |
| Apr 12, 1:34 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Glasscock, Howard, Mitchell, Scurry | 56 min |
| Apr 12, 2:04 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 41 min |
| Apr 12, 2:28 AM CDT | Special Weather Statement | MAF | Mitchell, Scurry | 47 min |
| Apr 12, 3:45 AM CDT | Freeze Warning | MAF | Borden, Dawson, Gaines, Scurry | 30 hr |
| Apr 12, 3:45 AM CDT | High Wind Watch | MAF | Culberson | 24 hr |
| Apr 12, 3:45 AM CDT | High Wind Warning | MAF | Brewster, Culberson, Jeff Davis, Presidio, Reeves | 22 hr |
| Apr 12, 3:45 AM CDT | Wind Advisory | MAF | Brewster, Crane, Culberson, Jeff Davis, Loving, Pecos and 6 more | 21 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.